Taking meds is supposed to be a solution to your problem, not the source of another! If you find yourself reacting poorly to a medication that is supposed to help you, it could be an allergy. Let’s look at the most common drug-induced allergies you may be experiencing.
Non-steroidal anti-inflammatory drugs are also known as over-the-counter painkillers. Ibuprofen, naproxen, acetaminophen—they’re supposed to soothe the symptoms of minor aches and pains. However, they’re also a common source of drug-induced allergies.
If you are allergic to aspirin in particular, be wary of NSAIDs in general, as you may have a similar reaction. Practice caution when taking any pain medication; if you need it on a regular basis, talk to your doctor about the source of that pain.
Roughly 1 in 10 Americans has reported an allergic or otherwise negative reaction to penicillin, though only about 1 percent of the population has a true penicillin allergy. Many other antibiotics like tetracycline and amoxicillin can cause allergic reactions.
If you’re fighting a bacterial infection and start suffering from allergic symptoms, talk to your doctor about your antibiotic regimen. Allergy & ENT Associates is home to the best allergy treatment in Texas and will help you target which drugs are causing your reaction.
Many medications prescribed for seizures and mood disorders can cause allergic reactions. Drugs like lamotrigine and carbamazepine, often prescribed for epilepsy or bipolar disorder, occasionally trigger allergies.
An allergy specialist near you can work with your other doctors to choose helpful medications that will not cause a reaction. Keep a list of which medications have worked in the past and which have caused reactions.
If taking your medication triggers allergy-like symptoms, make a note of that reaction and talk to your allergist. Out of these three common drug-induced allergies you may be experiencing, one or more might look familiar to you. Reach out to your doctor and discuss your concerns today.